Police in Regina are using an example of a drug overdose death to warn the public about illicit drugs in the community.
The incident happened on March 11 when police were sent to at home at around 1:08 a.m. on the 1400 block of Elphinstone Street.
When officers arrived, they found paramedics and firefighters responding to a 19-year-old woman from Regina who was found unresponsive. She was pronounced dead at 1:15 a.m.
Her family has been notified of her death and her name will not be released at this time.
Expedited test results during the investigation by the Regina Police Service and the coroners service found that fentanyl and carfentanyl were present. Her death is still under investigation.
Police say anyone who is an active user of illicit fentanyl or fentanyl analogs is in danger and should be aware of higher-than-usual potential for a drug overdose in the city.
“We cannot overemphasize the importance of calling 911 in the event of a drug overdose,” said RPS in a news release on Thursday.
Police say signs of an opioid overdose may include:
- slow or no breathing;
- gurgling, gasping or snoring;
- clammy, cool skin; and
- blue lips or nails.
Regina Police are also reminding the public of the Good Samaritan Drug Overdose Act, which protects anyone who is experiencing, or anyone who is present when someone else is experiencing, a drug overdose from charges for possession of a controlled substance when they call 911 for help.